zbMATH — the first resource for mathematics

The planetary \(N\)-body problem: symplectic foliation, reductions and invariant tori. (English) Zbl 1316.70010
Summary: The \(6n\)-dimensional phase space of the planetary \((1+n)\)-body problem (after the classical reduction of the total linear momentum) is shown to be foliated by symplectic leaves of dimension \((6n - 2)\) invariant for the planetary Hamiltonian \({\mathcal{H}}\). Such foliation is described by means of a new global set of Darboux coordinates related to a symplectic (partial) reduction of rotations. On each symplectic leaf \({\mathcal{H}}\) has the same form and it is shown to preserve classical symmetries. Further sets of Darboux coordinates may be introduced on the symplectic leaves so as to achieve a complete (total) reduction of rotations. Next, by explicit computations, it is shown that, in the reduced settings, certain degeneracies are removed. In particular, full torsion is checked both in the partially and totally reduced settings. As a consequence, a new direct proof of Arnold’s theorem [V. I. Arnold, Russ. Math. Surv. 18, No. 6, 85–191 (1963); translation from Usp. Mat. Nauk 18, No. 6 (114), 91–192 (1963; Zbl 0135.42701)] on the stability of the planetary system (both in the partially and in the totally reduced setting) is easily deduced, producing Diophantine Lagrangian invariant tori of dimension \((3n - 1)\) and \((3n - 2)\). Finally, elliptic lower dimensional tori bifurcating from the secular equilibrium are easily obtained.

70F10 \(n\)-body problems
70H33 Symmetries and conservation laws, reverse symmetries, invariant manifolds and their bifurcations, reduction for problems in Hamiltonian and Lagrangian mechanics
Full Text: DOI
[1] Abdullah, K., Albouy, A.: On a strange resonance noticed by M. Herman. Regul. Chaotic Dyn. 6(4), 421–432 (2001) · Zbl 1006.37034 · doi:10.1070/RD2001v006n04ABEH000186
[2] Arnold, V.I.: Small denominators and problems of stability of motion in classical and celestial mechanics. Russ. Math. Surv. 18(6), 85–191 (1963) · Zbl 0135.42701 · doi:10.1070/RM1963v018n06ABEH001143
[3] Biasco, L., Chierchia, L., Valdinoci, E.: Elliptic two-dimensional invariant tori for the planetary three-body problem. Arch. Ration. Mech. Anal. 170, 91–135 (2003). See also: Corrigendum. Arch. Ration. Mech. Anal. 180, 507–509 (2006) · Zbl 1036.70006 · doi:10.1007/s00205-003-0269-2
[4] Biasco, L., Chierchia, L., Valdinoci, E.: n-Dimensional elliptic invariant tori for the planar (n+1)-body problem. SIAM J. Math. Anal. 37(5), 1560–1588 (2006) · Zbl 1096.70005 · doi:10.1137/S0036141004443646
[5] Celletti, A., Chierchia, L.: Construction of stable periodic orbits for the spin-orbit problem of celestial mechanics. Regul. Chaotic Dyn. 3(3), 107–121 (1998). J. Moser at 70 (Russian) · Zbl 0988.37098 · doi:10.1070/rd1998v003n03ABEH000084
[6] Celletti, A., Chierchia, L.: KAM tori for N-body problems: a brief history. Celest. Mech. Dyn. Astron. 95(1–4), 117–139 (2006) · Zbl 1152.70008 · doi:10.1007/s10569-005-6215-x
[7] Celletti, A., Chierchia, L.: KAM stability and celestial mechanics. Mem. Am. Math. Soc. 187(878), viii+134 (2007) · Zbl 1129.70012
[8] Chierchia, L., Pinzari, G.: Deprit’s reduction of the nodes revisited. Celest. Mech. Dyn. Astron. (2011, in press). doi: 10.1007/s10569-010-9329-8 . Preprint, http://www.mat.uniroma3.it/users/chierchia · Zbl 1270.70035
[9] Chierchia, L., Pinzari, G.: Planetary Birkhoff normal forms. Preprint, http://www.mat.uniroma3.it/users/chierchia (2010) · Zbl 1320.70009
[10] Chierchia, L., Pinzari, G.: Properly-degenerate KAM theory (following V.I. Arnold). Discrete Contin. Dyn. Syst. 3(4), 545–578 (2010) · Zbl 1282.37033 · doi:10.3934/dcdss.2010.3.545
[11] Chierchia, L., Pusateri, F.: Analytic Lagrangian tori for the planetary many-body problem. Ergod. Theory Dyn. Syst. 29(3), 849–873 (2009) · Zbl 1173.37067 · doi:10.1017/S0143385708000503
[12] Deprit, A.: Elimination of the nodes in problems of n bodies. Celest. Mech. 30(2), 181–195 (1983) · Zbl 0623.70010 · doi:10.1007/BF01234305
[13] Eliasson, L.H.: Perturbations of stable invariant tori for Hamiltonian systems. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 15(1), 115–147 (1989) · Zbl 0685.58024
[14] Féjoz, J.: Quasiperiodic motions in the planar three-body problem. J. Differ. Equ. 183(2), 303–341 (2002) · Zbl 1057.70006 · doi:10.1006/jdeq.2001.4117
[15] Féjoz, J.: Démonstration du ’théorème d’Arnold’ sur la stabilité du système planétaire (d’après Herman). Ergod. Theory Dyn. Syst. 24(5), 1521–1582 (2004) · Zbl 1087.37506 · doi:10.1017/S0143385704000410
[16] Féjoz, J.: Démonstration du ’théorème d’Arnold’ sur la stabilité du système planétaire (d’après Herman). Version révisée de l’article paru dans le Michael Herman Memorial Issue. Ergod. Theory Dyn. Syst. 24(5), 1521–1582 (2004). Available at http://people.math.jussieu.fr/fejoz/articles.html · Zbl 1087.37506 · doi:10.1017/S0143385704000410
[17] Herman, M.R.: Torsion du problème planètaire, edited by J. Fejóz in 2009. Available in the electronic ’Archives Michel Herman’ at http://www.college-de-france.fr/default/EN/all/equ_dif/archives_michel_herman.htm
[18] Hofer, H., Zehnder, E.: Symplectic Invariants and Hamiltonian Dynamics. Birkhäuser, Basel (1994) · Zbl 0805.58003
[19] Jacobi, C.G.J.: Sur l’élimination des noeuds dans le problème des trois corps. Astron. Nachr. XX, 81–102 (1842)
[20] Kuksin, S.B.: Perturbation theory of conditionally periodic solutions of infinite-dimensional Hamiltonian systems and its applications to the Korteweg-de Vries equation. Mat. Sb. (N.S.) 136(7), 396–412 (1988) · Zbl 0657.58033
[21] Malige, F., Robutel, P., Laskar, J.: Partial reduction in the n-body planetary problem using the angular momentum integral. Celest. Mech. Dyn. Astron. 84(3), 283–316 (2002) · Zbl 1026.70016 · doi:10.1023/A:1020392219443
[22] Melnikov, V.K.: On certain cases of conservation of almost periodic motions with a small change of the Hamiltonian function. Dokl. Akad. Nauk SSSR 165, 1245–1248 (1965)
[23] Pinzari, G.: On the Kolmogorov set for many–body problems. PhD thesis, Università Roma Tre, April 2009. http://www.mat.uniroma3.it/users/chierchia/TESI/PhD_Thesis_GPinzari.pdf
[24] Pöschel, J.: On elliptic lower-dimensional tori in Hamiltonian systems. Math. Z. 202(4), 559–608 (1989) · Zbl 0662.58037 · doi:10.1007/BF01221590
[25] Robutel, P.: Stability of the planetary three-body problem. II. KAM theory and existence of quasiperiodic motions. Celest. Mech. Dyn. Astron. 62(3), 219–261 (1995). See also: Erratum, Celest. Mech. Dyn. Astron. 84(3), 317 (2002) · Zbl 0837.70009 · doi:10.1007/BF00692089
[26] Rüssmann, H.: Nondegeneracy in the perturbation theory of integrable dynamical systems. In: Stochastics, Algebra and Analysis in Classical and Quantum Dynamics, Marseille, 1988. Math. Appl., vol. 59, pp. 211–223. Kluwer Academic, Dordrecht (1990)
[27] Siegel, C.L., Moser, J.K.: Lectures on Celestial Mechanics. Springer, Berlin (1995). Reprint of the 1971 edition · Zbl 0817.70001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.